Texas, 2022

Damaging Winds in Texas, August 5, 2022

August 5, 2022 · NWS SHV · 2 events in 2 counties and zones

An inverted upper trough extending from Central Louisiana into Deep East Texas became absorbed into a weak shear axis across Northeast Louisiana and East Texas on August 5th. These upper level features tapped into a very hot, moist, and unstable air mass with the aid of diurnal heating, with widely scattered showers and thunderstorms developing across East Texas and North Louisiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An inverted upper trough extending from Central Louisiana into Deep East Texas became absorbed into a weak shear axis across Northeast Louisiana and East Texas on August 5th. These upper level features tapped into a very hot, moist, and unstable air mass with the aid of diurnal heating, with widely scattered showers and thunderstorms developing across East Texas and North Louisiana. Given the elevated nature of these storms, damaging downbursts resulted across the cities of Longview and Mount Pleasant, resulting in numerous trees and power lines downed with some damage to buildings before the storms diminished during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 5, 11:51 AM CST, 2 hours 17 minutes earlier.

Area forecast discussion, Aug 5, 11:51 AM CST, 2 hours 17 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Shreveport LA
1251 PM CDT Fri Aug 5 2022

...New AVIATION...

.SHORT TERM...
(This afternoon through Saturday)
Issued at 1023 AM CDT Fri Aug 5 2022

The morning water vapor imagery indicates an inverted upper trough
extending from the Nrn Gulf across the Lower Sabine Valley into
Cntrl LA, and has become absorbed into a NE to SW shear axis
extending farther NE across NCntrl LA into Ern AR/Wrn TN and the
OH Valley. Already seeing convection ongoing with the inverted
trough just off the SE TX/SW LA coast, with the latest visible
satellite imagery indicating an increasing towering cu field along
the coast extending NE to near DRI. It's only a matter of time
before widely scattered convection develops here, with the morning
low stratus shield over NCntrl/NE LA slowing the morning warmup
and thus the potential for convection development. Have tapered
back/removed pops this morning, but maintained mainly low to mid
chance pops for much of E TX/Srn AR/N LA, as this inverted trough
continues to drift NW into SE TX/NW LA as this is where the high
PW's near/in excess of 2 inches will be with diurnal heating
contributing to more in the way of scattered convection. Did make
a few minor adjustments to max temps this afternoon, mainly to
raise these numbers to triple digits across the Wrn sections of E
TX. However, enough mixing should occur here such that heat
indices should peak out around if not shy of 105 degrees and below
Advisory criteria. Otherwise, slightly cooler max temps farther E
should result in lower heat indices over these areas, with likely
outflow bndrys from the developing convection expected to provide
some relief in the form of cooler temps later this afternoon. No
other changes were needed to the forecast attm.

Zone update already out...grids will be available shortly.

15

&&

.AVIATION...
(18Z TAFS)
Issued at 1251 PM CDT Fri Aug 5 2022

Mostly VFR conditions will continue through the 05/18Z TAF period.
Cu cigs have begun to develop early this afternoon across all but
the Wrn sections of E TX into SE OK/adjacent SW AR, but these cigs
should eventually develop/spread NW this afternoon as scattered
convection begins to develop in response to an inverted trough
along spread NW over the region. Have added VCTS mention this
afternoon to the E TX terminals, while adding VCSH to TXK/SHV
given the agitated cu field noted early this afternoon on the
visible satellite imagery. Any convection looks to be more
isolated at ELD/MLU, and thus have removed VCTS mention here with
the cu field expected to diminish early this evening with the loss
of heating. Some elevated convective debris may linger through
the evening especially over E TX, although some stratocu may
develop by/after daybreak Saturday over Lower E TX/Cntrl LA, and
spread N through the morning. Some brief MVFR cigs will be
possible, particularly at LFK, before scattering out into a cu
field by midday. Isolated convection will remain possible though
Saturday afternoon, mainly over E TX. SSE winds 4-8kts this
afternoon will become SE 5kts or less after 00Z. /15/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  97  75  96  76 /  40  10  20   0
MLU  93  73  96  73 /  30  10  20   0
DEQ  98  73  97  73 /  20   0  10   0
TXK  98  76  98  76 /  20  10  10   0
ELD  92  72  93  72 /  30  10  10   0
TYR 100  76  98  76 /  30  10  10   0
GGG  98  74  96  75 /  40  10  20   0
LFK  97  74  96  73 /  50  10  40   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

SHORT TERM...15
AVIATION...15
Hazardous weather outlook, Aug 5, 5:12 AM CST, 8 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
612 AM CDT Fri Aug 5 2022

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-061115-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
612 AM CDT Fri Aug 5 2022

This Hazardous Weather Outlook is for our four state area of southern
Arkansas, northern Louisiana, eastern Texas and southeast Oklahoma.

.DAY ONE...Today and tonight.

High temperatures in the mid to upper 90s are expected today with
the humidity factored in, should keep most of our heat index
readings below 105 degrees this afternoon. Scattered thunderstorms
will be a little more widespread thanks to an upper low on the Gulf
coast and could produce brief heavy rainfall and gusty winds. The
greatest threat will be from lightning, if thunder roars, go indoors.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A gradual warming and drying trend will resume as the Gulf low moves
southwestward down the coastal bend. Hot and mostly dry weather is
looming for the weekend, but early next week another weak cold front
to our north will still help with our heat and bring another good
chance for rainfall back during midweek.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators and storm spotters will not be needed through tonight.

24

The radar

The Shreveport radar (KSHV), 78 km away, was scanning. The volume nearest the first event began at 20:07 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gregg

When
August 5, 2:08 PM CST
Where
Gregg County, 1.53 mi ENE of Longview Eastside Ar
Measured
91 kt (105 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
32.505, -94.674

A downburst with maximum winds estimated at 105 mph resulted in numerous downed trees near the intersection of Loop 281 and Highway 80 in East Longview. Five buildings sustained shingle damage at the Pinehurst Apartment Complex, with the most intense damage occurring just west of the apartment complex along Pat Drive and Highway 80. Approximately 15 trees were snapped and around 30 trees were uprooted at this location. Further downstream to the west, trees were uprooted and large branches broken across the Longview Heights area, with the damage ending at the Memory Park Cemetery. One person was injured when a tree fell onto their vehicle in the Longview Heights area.

Thunderstorm Wind, Titus

When
August 5, 3:30 PM CST
Where
Titus County, 1.04 mi ENE of Mt Pleasant
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.173, -94.963

Widespread wind damage was reported across the city of Mount Pleasant. Trees and power lines were downed on Happy Street and near the intersection of Highway 67 and FM 1402. Winds damaged the doors on a building on Madison Street in Downtown Mount Pleasant.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052085, 1052083.